Missouri, 2025

Flash Flooding and Damaging Winds in Missouri, September 23, 2025

September 23, 2025 · NWS SGF · 8 events in 5 counties and zones

A front approached southern Missouri during the afternoon and evening hours of September 23. Several thunderstorms developed and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A front approached southern Missouri during the afternoon and evening hours of September 23. Several thunderstorms developed and moved across the area. Some storms produced damaging winds in Dallas and Webster counties. Several instances of flash flooding occurred across McDonald, Barry and Taney counties where 2-3 inches of rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 11:47 AM CST, 35 minutes earlier. Its key messages:

  • Periods of widespread heavy rainfall and flooding are forecast to occur across our south AND southwestern counties this morning into Wednesday. A Flood Watch is in effect for portions of the area through Wednesday morning.
  • There is a Marginal risk for severe weather through this morning and into this afternoon, primarily south of Highway 54, with damaging winds as the primary hazard. A Slight risk exists for areas along the Arkansas State line in McDonald and Barry Counties.
  • Seasonal temperatures and lingering rain chances will occur midweek before drier, more pleasant conditions arrive into the weekend.
Area forecast discussion, Sep 23, 11:47 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1247 PM CDT Tue Sep 23 2025

.KEY MESSAGES...

- Periods of widespread heavy rainfall and flooding are forecast
  to occur across our south AND southwestern counties this
  morning into Wednesday. A Flood Watch is in effect for
  portions of the area through Wednesday morning.

- There is a Marginal risk for severe weather through this
  morning and into this afternoon, primarily south of Highway
  54, with damaging winds as the primary hazard. A Slight risk
  exists for areas along the Arkansas State line in McDonald
  and Barry Counties.

- Seasonal temperatures and lingering rain chances will occur
  midweek before drier, more pleasant conditions arrive into the
  weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 149 AM CDT Tue Sep 23 2025

The region remains under the influence of a rather active upper
level weather pattern. An upper low over the Great Lakes and
it's attendant trough moved through the region late last night
and was approaching the Ohio River Valley region early this
morning. At the same time another upper low is digging into the
Four Corners region with an attendant surface low moving across
the central plains on the eastern side of the positively tilted
trough. As the surface low moves east associated with an upper
level short wave on the eastern side of the upper trough, it has
developed an MCS which was making its way across southern
Kansas and Northern Oklahoma. Deep southerly flow was aiding in
providing ample moisture for the system and despite the time of
day, MUCAPE values in and ahead of the MCS were in the 1800 to
2500 j/kg range as noted by CAMS. AS the low/cold front pushes
the MCS east the 40-50kt LLJ over KS/OK will nose into
southwestern Missouri around sunrise.

CAMs have been insistent in moving this storm system into and
through the Ozarks region this morning through this evening.
This may occur with several rounds of trailing showers/storms
into Wednesday. In advance of the system moving into the
region, a warm front is expected to lift into the Ozarks. Where
this warm front ultimately ends up is unsure, but heavy
rainfall is likely to occur along and south of the front, which
could lead to a flooding threat primarily over areas in our
south/southwest, generally along and south of Highway 54.

Ensemble guidance, 24-hour HREF LPMM (Local probability matched
mean - which shows reasonable localized high-end amounts) shows
widespread 0.75"-1.25", with far southwest MO between 1.5"-3"
and localized pockets between 5-6". With soil moistures in the
60-80%+ range for some areas which did receive rainfall over
the weekend. area after already receiving 2-5" (localized up to
8- 9") over the weekend. Because of this a Flood Watch remains
in effect for our southern/southwest counties through Wednesday
morning to account for the flooding threat. As previously
mentioned, drought conditions will likely be improving after the
sufficient rainfall.

In additions to the flood potential the Storm Prediction Center
has placed much off the Ozarks in a Marginal Risk (1 out of 5)
for severe thunderstorms for areas along and south of Highway 54
with a small area of Slight Risk (2 out of 5) across southern
McDonald and Barry Counties.

The primary hazard will be damaging winds as the frontal
boundary pushes thunderstorms into the area. The best timing
for severe storms should be during the early afternoon hours,
with the potential for some lingering severe chances into the
late afternoon/early evening. Dewpoints into the upper 60s/low
70s, instability between 1800-2500 J/kg, 0-6km shear from
25-30kts, and ample lift will all support more of an organized
severe threat. Though the better threat looks to be more south
of the area over Oklahoma/Arkansas. There's a low chance (5%)
for an isolated tornado, with HREF 4-hr max updraft helicity
tracks highlighting this potential over the very far southwest
CWA before pushing south into Arkansas. The more likely hazards
are expected to be large hail, damaging winds, frequent
lightning, and heavy rainfall.

A few CAMS also suggest some free convection showers developing
in the warm sector ahead of the system this morning. Depending
on the coverage of these showers, may have some impact on the
later convection.

With all the above mentions ingredients, by 00z the LLJ will be
over the region and the Ozarks will also be in the center of a
coupled upper level jet. This would provide ample lift for
convection to continue but will also help drag the strongest
portions to the northeast overnight tonight.

The upper level trough will make its way though the region then
during the day Wednesday with ongoing additional showers and
scattered storms.This will also usher in a cooler, more
seasonable airmass.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 149 AM CDT Tue Sep 23 2025

Despite a few lingering isolated showers early Thursday morning
(<20%), Thursday should be mostly dry with more seasonable
temperatures in the mid to upper 70s. As the aforementioned
upper level trough pushes east away from the area, an upper
level ridging pattern will begin to set up, with mid level
heights rising towards the end of the week and into the weekend.
This will allow for a period of dry, pleasant, and more
seasonable weather, with highs in the 80s and overnight lows in
the 50s through the coming weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1245 PM CDT Tue Sep 23 2025

Showers and thunderstorms will continue into Wednesday morning.
MVFR conditions will become increasingly likely this evening,
then IFR and potentially LIFR condition probabilities will
increase tonight into Wednesday with fog, drizzle, and at times
rain possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ097-101.
MO...Flood Watch through Wednesday morning for MOZ088-093>097-
     101>105.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Titus
Hazardous weather outlook, Sep 23, 2:06 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
306 AM CDT Tue Sep 23 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
306 AM CDT Tue Sep 23 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Slight tornado risk.
  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Widespread rain and thunderstorms will move into the area today.
Rainfall may be heavy at times. A Flood Watch has been issued
until 7 AM on Wednesday across portions of southern Missouri and
southeast Kansas.

There is a Marginal to Slight risk for severe storms roughly
along and south of Highway 54 today. Hail up to the size of
quarters and damaging winds will be the primary hazards, but an
isolated tornado cannot be ruled out across extreme southwest
Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms will occur on Wednesday into early Thursday
morning.

Cooler temperatures and dry weather is then expected for the end
of the week into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Sep 23, 10:28 AM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1128 AM CDT Tue Sep 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     Flash Flood      2 SSE Cassville         36.66N 93.85W
09/23/2025                   Barry              MO   Dept of Highways

            MO 86 westbound and eastbound closed due to
            flooding.

&&

REN

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Barry

When
September 23, 12:22 PM CST to 4:22 PM CST
Where
Barry County, 4.48 mi E of Butterfield to 4.21 mi E of Butterfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.760, -93.820

State Highway U was closed due to flooding.

Flash Flood, McDonald

When
September 23, 12:24 PM CST to 4:24 PM CST
Where
McDonald County, 3.83 mi SSE of Bethlehem to 3.5 mi SSE of Bethlehem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.670, -94.100

State Highway U was closed due to flooding.

Flash Flood, Barry

When
September 23, 2:41 PM CST to 4:12 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.19 mi WSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.790

State Highway C was closed due to flooding.

Flash Flood, Taney

When
September 23, 2:42 PM CST to 6:30 PM CST
Where
Taney County, 0.55 mi W of Mincy to 0.16 mi WSW of Mincy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.570, -93.130

State Highway J was closed due to flooding.

Thunderstorm Wind, Dallas

When
September 23, 7:11 PM CST
Where
Dallas County, Redtop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.500, -93.150

Thunderstorm winds snapped tree branches and caused minor damage to siding panels.

Thunderstorm Wind, Dallas

When
September 23, 7:16 PM CST
Where
Dallas County, 2.83 mi ENE of Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.460, -93.100

Thunderstorm winds uprooted and snapped trees near Olive. A shed and playhouse were also damaged.

Thunderstorm Wind, Dallas

When
September 23, 7:30 PM CST
Where
Dallas County, 0.69 mi S of Redtop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.490, -93.150

Thunderstorm winds downed a tree on Red Top Road in Dallas County.

Thunderstorm Wind, Webster

When
September 23, 8:00 PM CST
Where
Webster County, 0.55 mi W of High Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.300, -92.780

Thunderstorm winds snapped trees at the base and mid trunk. A sheet metal barn roof was blown off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288176, 1288177, 1288178, 1288179, 1288180, 1288183, 1288185, 1288186.